November 21, 2002
Question from Oldham, Manchester, United Kingdom:
I have recently been diagnosed with “Mauriac Syndrome”, and I am confused with the information I have been getting from your site, regarding this syndrome. The confusion lies with the statements that children are more prone to this syndrome, and it is due to poor control, “not enough insulin”.
My issue with this is that I am currently pumping 30 units per hour, plus 75 bolus three times daily, a total of 945 per 24 hours. My overall control fluctuates hourly, and my blood sugars rarely drop below 12 mmol/L [216 mg/dl], regardless of how many times I test my blood sugars. So would you be so kind to reply to this issue with your judgment? Please try to help me shed some light into what is going on with this syndrome in my case, and the high quantities of human Actrapid insulin I am pumping to gain control of my blood sugar levels.
Mauriac syndrome has been used to describe the constellation of findings sometimes found in individuals, usually children, with chronically poorly controlled diabetes mellitus. It is composed of enlargement to the liver, generally due to deposits of glycogen (stored glucose), stunted growth, and delayed puberty. Not uncommonly, those affected get pudgy facial cheeks (“chipmunk cheeks”).
It is not typically associated with insulin resistance.
What you describe sounds more like severe resistance to insulin, of which there are several possibilities – some of which are rather rare. Are you sure “Mauriac syndrome” was the current diagnosis? You may want to request clarification.
Additional comments from Dr. Stuart Brink:
Mauriac syndrome is a very old condition that occurs when inadequate insulin is administered or available. It occurs in association with liver enlargement/fatty liver and often has a very high risk of complications. So, I am puzzled why this diagnosis would be used if you are not omitting insulin doses or if you are getting adequate insulin.
Your blood glucose levels are quite high all the time, so this suggests either you are not getting all the insulin you state or that some of your insulin is being malabsorbed or somehow broken down. There are other conditions which interfere with insulin action, adrenal excess, cortisone-like prescriptions, some thyroid conditions and some conditions which produce insulin binding antibodies.
You should discuss this with your health care team and find out how they made the diagnosis of Mauriac syndrome and what they would propose should be done as treatment. If glucose control is out of whack for long periods of time, any efforts to improve control should be done very slowly so that eye damage (retinopathy ) does not suddenly show up. Any changes from very poor control to improved control run such risks and Mauriac syndrome, by definition, involves very poor glycemic control for long periods of time. Long enough to produce fatty enlarged livers, raise hemoglobin A1c levels extraordinarily high, often cause limited joint mobility etc.